Lupus after receiving the hepatitis B vaccination.
Date: 12/28/2003 11:37:14 PM ( 14y ago ) Hits:3428
Always Do Your Homework
By Priscilla Pajdo
Lupus is a devastating autoimmune disease that no one should have to deal with, let alone a teenager with the rest of her life ahead of her. My name is Priscilla and I am currently 22 years old and have been coping with this life altering disease for the past five years.
As a teenager, I was active, energetic and healthy with no major health concerns other than the odd cold. I went to school, played the piano, worked a part-time job, and was a member of the Royal Canadian Sea Cadets attending and teaching various summer training programs. I was a happy girl enjoying my life and looking forward to new experiences. I was not expecting the subsequent events that changed my life after receiving the hepatitis B vaccination.
In grade eleven, my high school was running a mandatory hepatitis B vaccination clinic. We were all obligated to receive the vaccine. The school had provided us with an information package about the vaccine, which led my mother and I to believe that the vaccine was safe and that by taking it, it could only help. Nowhere amongst the two pages were listed any of the side affects associated with the vaccination. My mother signed the consent form and I received a series of three shots, the last was in April of 1997. Shortly after, I began to notice changes in my health.
In the summer of 1997, I was seventeen years old and attending a summer training course in Kingston, Ontario for 8 weeks. It was additional training offered by the Sea Cadet program which required a high amount of physical exercise. I was rather excited and up to the task; however, throughout the duration of the 8 weeks, I began to notice that I would bruise fairly easily, and most bruises, I was unable to explain what had caused them. I began to notice that my nose would bleed frequently. Some episodes would last up to one hour. Weeks passed and I returned home to begin another school year. It was in the fall of that year that I was called into the emergency department because my nose would not stop bleeding. My family doctor had found a low platelet count in one of my blood tests from blood work to determine why I was bruising. At that point, I was diagnosed with ITP. I was first injected with platelets, which did not help, then later I was treated with high dose oral steroids, intravenous steroids and another form of treatment, which seemed to work well was IVIG (gamma-globulin). I went through several of the IVIG treatments, which seemed to improve my platelets and bring them from a dangerously low 2,000 up to an acceptable 50,000 (normal range from 150,000 to 400,000). I was taking a regular dose of oral steroids called Prednisone to keep my immune system under control so that my platelets would remain stable. This treatment seemed to work for a while; however, prednisone is an anti-inflammatory drug that suppresses the immune system. Soon after, I came down with a cold which caused another steep drop in my platelets and; therefore, I had to endure more aggressive treatment. At this point, my Oncologist had tested me for Lupus; the results had read that I was on the borderline of Lupus. The doctor had told me that Lupus was an autoimmune disorder and that I need not worry since I was only borderline. I listened to him and tried to move on with my life.
After hurdling over this first obstacle with my health, my mother and I had begun researching about my condition. Upon digging through various reports, we discovered one that linked the hepatitis B vaccination with various diseases such as multiple sclerosis, Lupus, ITP and the many more. If only we had received this information package before the vaccine, we would have been better informed and would have fought not to receive the vaccine.
For one year, my platelets were on a roller coaster ride, going up and down constantly. My mother and I even went to see an ITP specialist at McMaster University in London, Ontario. The doctor strongly suggested that I have my spleen removed, because he felt that this would be the best possible treatment. I decided, with the support of my mother that I would keep my spleen. I felt that removing my spleen would not be the answer.
I continued treatment with prednisone and began to notice the undesirable physical side affects of bloating and weight gain. This continued over the year and in the fall of 1998, I began to notice severe joint pain, migraines, nausea, which I thought were all symptoms of the flu. I soon realized that it was something much more serious. When I started to notice that my urine was turning red, that is when I visited my family doctor. Upon looking at the urine sample, she acknowledged that there was a problem and the test confirmed that my kidneys were in distress. Upon further testing in the emergency department, my Oncologist re-diagnosed me with acute Lupus Nephritis and I was hospitalized for the following four weeks. He later told me that the ITP was the beginning of my disease with Lupus. He also told me that this was grade four Lupus, the most aggressive form that attacks the body itself, in my case, the kidneys. Not only did I now have low platelets, but also my kidneys were now on the verge of shutting down.
The doctors tried all sorts of treatment from high dose steroids, IVIG and even cyclophosphomide (a form of chemotherapy). I had a bad allergic reaction to the cyclophosphomide and I had to convince my doctors that I would not take any more of that drug. Over the next few weeks, my kidney function began to improve, enough so that I was able to be discharged from the hospital and go home. Due to the ill effects of the cyclophosphomide treatment and my medical condition, my muscle mass decreased as did my strength. It was difficult to walk and climb stairs. I was eventually rehabilitated and after three months of therapy and extra tutoring, I was able to return to school to complete my final year and graduate from high school.
Over the next couple of years, my disease seemed to be well managed. I was able to complete one year of studies at the University of Toronto; however, in October of 2000, my lupus flared up and I was admitted to the hospital yet again. This time around, the kidneys were hit even harder. I was experiencing renal failure. In order to save them, and myself, my doctors started me on kidney dialysis. In one week, I gained 50 pounds of water weight and ballooned out to the point where it felt like my skin was cracking. It was very difficult for me to walk and I was practically bed-ridden until the dialysis machine was able to remove a considerable amount of water from my body. To this day I have horrible stretch marks all over my body that may fade with time, but never go away. After spending three months in my hospital bed, I was cleared to go home; however, I would have to return to the hospital 3 times a week to be dialyzed for four hours each time. Needless to say, I was unable to complete my second year of university and I am still waiting to be healthy enough to resume my studies.
Although I am still being treated with prednisone, I have been taking a cocktail of other drugs; some to suppress my immune system, one to lower blood pressure and another to lower my heart rate. Some drugs I take are to counter the effects of other drugs. I was concerned about the side effects I was experiencing from the various medications. I felt that the drugs alone would not cure me. I researched alternative methods to combine with my medical treatment. Over the next few years, I went to see iridologists, homeopaths and even a doctor that practices in environmental medicine. I changed my diet, taken herbal supplements and vitamins, anything that could possibly help. I even went to see a chiropractor and an acupuncturist to see if they could help.
Furthermore, the dialysis was physically and emotionally draining. I had no strength or energy to do anything. I was constantly miserable. I even changed my acupuncturist to one that used a different technique. While going to him for treatment, I also changed my diet. I avoided meat and animal products and continued to do so over the next 6 weeks. After 8 months of being dialysis dependant, I was able to stop dialysis. My doctors were amazed that I did not need anymore dialysis since my blood tests were relatively stable.
I know that my kidneys are severely scarred and could never be repaired; however, I am grateful that for the time being, I do not require dialysis. I closely monitor the status of my condition and continue to take my medication along with alternate forms of treatment. To conclude, I regret taking the Hepatitis B vaccination. I believe that if I refused the vaccine, I would currently be living a normal and healthy life.
To this day, none of my family members have taken the Hepatitis B vaccination nor would they even consider it. After diligently researching the side effects of various vaccinations, they have chosen to decline the newly advocated Flu vaccine. My advice to anyone who is considering taking any sort of vaccination…please do your homework!